Virginia, 2010

Winter Storm in Virginia, December 5 to 8, 2010

December 5 to 8, 2010 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure remained over the region from the fifth of December through the 8th. A northwest flow around the trough continued to pump in plenty of cold air.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure remained over the region from the fifth of December through the 8th. A northwest flow around the trough continued to pump in plenty of cold air. The cold air picked up moisture from the Great Lakes and deposited it in the form of snow for locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 8:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 4, 8:49 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EST SAT DEC 4 2010

.SYNOPSIS...
A CLIPPER SYSTEM WILL GRAZE THE SOUTHERN POTOMAC HIGHLANDS AND
CENTRAL SHENANDOAH VALLEY THROUGH TONIGHT AND WILL PROVIDE LIGHT
SNOW ACCUMULATIONS. A STRONG UPPER LOW PRESSURE SYSTEM WILL REMAIN
OVER WESTERN NEW ENGLAND THROUGH THE MIDDLE PART OF NEXT WEEK AND
WILL MAINTAIN A FEED OF COLD CONTINENTAL AIR INTO THE MID-ATLANTIC
REGION. A PROLONGED PERIOD OF UPSLOPE SNOW SHOWERS IS EXPECTED
ALONG THE WESTERN SLOPES OF THE POTOMAC HIGHLANDS LATE SUNDAY
THROUGH MID-WEEK. HIGH PRESSURE BUILDS ON THURSDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
BROAD AREA OF LOW PRESSURE ACROSS THE CAROLINAS THIS EVENING. THE
CLIPPER SYSTEM WILL CONTINUE OFF TO THE SOUTHEAST OVERNIGHT. HAVE
MADE A COUPLE OF CHANGES TO THE FORECAST THIS EVENING.

THE FIRST CHANGE WAS TO ISSUE A WINTER WEATHER ADVISORY FOR
HIGHLAND...NELSON AND AUGUSTA COUNTIES. SPOTTER REPORTS FROM NELSON
COUNTY ALREADY ESTIMATE ONE INCH OF SNOW HAS FALLEN THIS
EVENING...THIS CORROBORATES THE ONE INCH REPORT IN ROCKBRIDGE
COUNTY. REGIONAL RADAR SHOWS THE LAST OF THE MODERATE SNOWFALL BANDS
BEGINNING TO PUSH SOUTH AND EAST ACROSS CENTRAL WEST VIRGINIA...ON
THIS TRAJECTORY...THE BAND WILL PASS THROUGH THE SW TIP OF THE
FORECAST AREA. WON'T TAKE MUCH TO REACH ADVISORY
CRITERIA...ESPECIALLY ACROSS NELSON AND AUGUSTA COUNTIES.

ADJUSTED POPS A BIT ACROSS THE SOUTHWEST CWFA...MAINLY TO 100
PERCENT WHERE THE SNOW IS FALLING.  OTHERWISE...NO MAJOR CHANGES TO
THE SHORT TERM PORTION OF THE FORECAST.

ALSO WENT AHEAD AND EXTENDED THE WINTER STORM WATCH SOUTHWARD INTO
EXTREME WESTERN HIGHLAND AND PENDLETON COUNTIES FOR LATER SUNDAY
INTO MONDAY NIGHT.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
DP CLOSED UPR LOW WILL RMN OVER NEW ENGLAND THRU THE FIRST HALF OF
NEXT WK...LEAVING MID-ATLC IN DP NWLY FLOW. SVRL SHRTWV TROFS WILL
MOVE AROUND THIS FEATURE.

TIGHT PRES GRADIENT SUGGESTS WIND SPDS LKLY WILL BE ELEVATED THRU
MUCH OF THIS PD. GUSTS OF 30 KT LKLY MOST AREAS...WITH GUSTS IN
EXCESS OF 40 KT LKLY AT HIGHER ELEVATIONS. WIND ADZY SEEMS A GOOD
PSBLTY AS EARLY AS SUN NGT. FCST SOUNDINGS AT HIGHER ELEVATIONS
SHOW POTL FOR GUSTS IN EXCESS OF 50 KT. SUBSEQUENT SHIFTS SHUD
EVALUATE NEED FOR HIGH WIND WATCH/WRNG FOR PORTIONS OF FCST AREA.

WNWLY WINDS WILL PROVIDE MOIST FETCH WHILE COLD ADVCTN ASSOCIATED
WITH SERIES OF SHRTWV TROFS WILL SUSTAIN LOW-LVL INSTBY ALONG WRN
SLOPES OF POTOMAC HIGHLANDS. PDS OF MDT SNOW SHWRS XPCD SUN NGT
THRU TUE EVE...WITH MOST SGFNT ACCUMULATIONS XPCD SUN NGT AND MON.
ATTM...APPEARS BEST POTL WILL BE ACRS NRN SECTIONS OF ALLEGHENY
FRONT...FROM WRN GRANT CTY TO WRN ALLEGANY CTY. WINTER STORM WATCH
HAS BEEN ISSUED FOR THESE AREAS SUN AFTN-MON NGT.

MAXIMA AND MINIMA WILL CHG VERY LITTLE FROM DAY TO DAY AND WILL
DEPEND IN LARGE PART ON CLD CVR. ALONG WRN SLOPES...MAXIMA IN THE
UPR 20S-NR 30 XPCD...WITH MINIMA IN THE TEENS AND LWR 20S. E OF
THE MTNS...MAXIMA IN THE MID 30S-LWR 40S XPCD...WITH MINIMA GENLY
IN THE LOW-MID 20S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIPRES BGNS TO BUILD INTO THE RGN BY THU MRNG. ITS ARRIVAL WILL
BRING AN END TO UPSLP SNOW SHWRS...ALTHOUGH CLD CVR MAY LINGER
OWING TO CONTD INFLUENCE OF UPR JETS.

HIPRES WILL BE DISPLACED BY FRI AFTN AS SHRTWV TROF APRCHS FROM
WNW AND LOPRES DPNS ACRS GRTLKS RGN. MODEST WARM AIR ADVCTN LATE
IN THE WK WILL HELP INCR LOW-LVL MSTR AND WILL BOOST TEMPS INTO
LOW-MID 40S BY THE WKEND. THIS SYSTEM ALSO WILL PROVIDE BEST CHC
FOR PCPN E OF MTNS...ALTHOUGH WARM AIR ADVCTN LKLY WILL LEAD TO
PCPN BEING IN LIQUID FORM MOST AREAS.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
LIGHT TO OCCASIONALLY MODERATE SNOWFALL HAS STARTED ACROSS THE
SOUTHERN TIP OF THE CWFA...WITH KCHO IN MVFR VSBY TERRITORY...DO
EXPECT CIGS TO DROP TO MVFR BEFORE MIDNIGHT. OTHERWISE...EXPECTING
CIGS TO REMAIN IN THE 5 TO 8 KFT RANGE.

SNOW AND LOW CIGS WILL MOVE OUT BEFORE SUNRISE SUNDAY...BUT WINDS
WILL BE THE MAIN STORY FOR TOMORROW. STEADY 300-320 WNWLY SFC WINDS
GUSTING 25-35 KT EXPECTED FROM MID MORNING THRU EARLY EVENING. A
LAYER OF BKN 4-5KFT CIGS WILL ALSO RETURN FOR THE AFTN HRS W/ SOME
FLURRIES POSSIBLE NORTH OF THE I-66 CORRIDOR.

PDS OF FLURRIES MAY IMPACT WRN TERMINALS SUN EVE AS COLD AIR
ADVCTN ALOFT GENERATES MODEST INSTBY ATOP DRYING BNDRY LYR. NO
ACCUMULATION XPCD...BUT CIGS MAY APRCH MVFR LVLS.

GUSTY WINDS XPCD TO IMPACT ALL TERMINALS BGNG SUN EVE AS PRES
GRADIENT BCMS STEADILY TIGHTER. WNWLY WINDS MAY GUST TO 30 KT EACH
AFTN AND EVE WHEN MIXING IS GREATEST.

CIGS MAY BCM SUB-VFR MON NGT AS A SHRTWV TROF MOVES ACRS FCST
AREA. PSBLTY EXISTS THAT LGT SNOW MAY REACH AREAS E OF MTNS BUT
CONFIDENCE IS LOW.

&&

.MARINE...
MODEL SOUNDINGS SHOW AN INCREASE IN WIND SPEED/GUST POTENTIAL
OVERNIGHT BEHIND THE CLIPPER SYSTEM. HAVE GONE AHEAD AND RAISED A
SMALL CRAFT ADVISORY FOR AFTER MIDNIGHT FOR THE ENTIRE MARINE AREA.

COLD AIR ADVCTN AMID A TIGHTENING PRES GRADIENT WILL SUPPORT
MIXING TO WATER SFC OF GUSTY H9 WINDS. GALE WRNG WAS EXTENDED THRU
SUN NGT FOR MUCH OF MD CHSPK BAY AND LWR TIDAL POTOMAC RVR. SMALL
CRAFT ADZY WAS ISSUED IN RMNDR OF WATERS. SMALL CRAFT ADZY LKLY
WILL BE NEEDED THRU WED AS A SERIES OF SHRTWV TROFS IMPACTS THE
RGN. A GALE WRNG ALSO MAY BE NEEDED MON AND TUE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR MDZ501.
VA...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR VAZ503.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ025-036-
     503-504.
WV...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY
     FOR ANZ530>543.
     GALE WARNING FROM 6 AM SUNDAY TO 6 AM EST MONDAY FOR
     ANZ530>534-537-539>541-543.
     SMALL CRAFT ADVISORY FROM 6 PM SUNDAY TO 6 AM EST MONDAY FOR
     ANZ535-536-538-542.
     GALE WARNING FROM 6 AM TO 6 PM EST SUNDAY FOR ANZ535-536-538-
     542.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Dec 4, 8:53 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EST SAT DEC 4 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
853 PM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY FROM MIDNIGHT TO 6 AM.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT SUNDAY FOR THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER AND SUNDAY NIGHT FOR THE MAIN STEM OF THE
MARYLAND CHESAPEAKE BAY...TANGIER SOUND...THE CHESTER...CHOPTANK
AND LITTLE CHOPTANK RIVERS...AND THE TIDAL POTOMAC RIVER FROM COBB
ISLAND TO SMITH POINT.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY NIGHT FOR THE TIDAL
POTOMAC RIVER FROM KEY BRIDGE TO COBB ISLAND...AND FOR THE
PATAPSCO AND PATUXENT RIVERS.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FOR THE WATERS INTO
THE MIDDLE OF NEXT WEEK. GALE WARNINGS MAY BE NEEDED MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
853 PM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A CLIPPER SYSTEM WILL BRING A PERIOD OF LIGHT TO MODERATE SNOWFALL
ACROSS THE POTOMAC HIGHLANDS...CENTRAL SHENANDOAH VALLEY AND
CENTRAL FOOTHILLS OF VIRGINIA OVERNIGHT. A WINTER WEATHER ADVISORY HAS
BEEN ISSUED FOR HIGHLAND...AUGUSTA AND NELSON COUNTIES THROUGH 6
AM. SEE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED PERIOD OF SNOW SHOWERS IS LIKELY SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK FOR WEST-FACING SLOPES OF THE ALLEGHENY AND
POTOMAC HIGHLANDS. SEVERAL INCHES OF SNOW WILL BE POSSIBLE DURING
THIS TIMEFRAME. A WINTER STORM WATCH FOR SNOW IS IN EFFECT SUNDAY
AFTERNOON THROUGH MONDAY NIGHT FOR WESTERN ALLEGANY...WESTERN
MINERAL AND WESTERN GRANT COUNTIES...WESTERN PENDLETON AND WESTERN
HIGHLAND COUNTIES...DURING WHICH TIME THE MOST SIGNIFICANT ACCUMULATIONS
ARE EXPECTED. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/
FOR DETAILS.

A WIND ADVISORY MAY BE NEEDED FOR ELEVATIONS ABOVE 2000 FT. DURING
THE SUNDAY NIGHT TO TUESDAY EVENING TIMEFRAME. STRONG WEST-
NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP AND WILL PRODUCE GUSTS
IN EXCESS OF 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY
ANY REPORTS OF SNOW TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 5, 12:00 AM EST to December 8, 8:00 AM EST
Where
Western Highland forecast zone
Reported by
Public
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totals were estimated around 12 inches on the morning of the 7th. Additional snow fell into the morning of the 8th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272530.